Causes of Arrhythmias (Heart Rhythm Disturbances)
]]>Main Page]]> | ]]>Types of Arrhythmias]]> | Cause | ]]>Risk Factors]]> | ]]>Symptoms]]> | ]]>Diagnosis]]> | ]]>Treatment]]> | ]]>Screening]]> | ]]>Reducing Your Risk]]> | ]]>Talking to Your Doctor]]> | ]]>Resource Guide]]>
Arrhythmias are very common, both the harmless type and the dangerous type. An arrhythmia can be caused by:
- The heart's natural pacemaker developing an abnormal rate or rhythm
- The normal electrical conduction pathway being interrupted
- Another part of the heart (other than the sinus node) taking over as pacemaker
The most common cause of dangerous arrhythmias is a heart attack. When the heart is deprived of adequate blood supply during a heart attack, its electrical activity can become erratic. Diseased heart valves and diseased heart muscle, direct injury to the heart, diseases that alter the body's chemical balance, and several kinds of medication can also upset the heart's circuitry.
The most common causes of arrhythmia include:
- ]]>Coronary artery disease]]> (eg, heart attacks)
- Diseased myocardium (heart muscle)
- Abnormal heart valves
- Birth defects
- Illegal stimulants, such as cocaine and methedrine
- Diet pills
- Some over-the-counter medications, such as cough and ]]>cold]]> medicines
Various prescription medications, for example:
- Heart medicines
- ]]>Asthma]]> medicines
- Psychoactive medicines, such as antidepressants
- Thyroid hormone replacement medicines
Harrison's Principles of Internal Medicine . 14th edition. McGraw-Hill; 1998.
Mayo Clinic and Foundation for Medical Education and Research website. Available at: http://www.mayo.edu/ .
National Heart, Lung, and Blood Institute website. Available at: http://www.nhlbi.nih.gov/ .
National Institutes of Health website. Available at: http://www.nih.gov/ .
Snow, V, Weiss, KB, LeFevre, M, et al. Management of newly detected atrial fibrillation: a clinical practice guideline from the American Academy of Family Physicians and the American College of Physicians. Ann Intern Med. 2003;139:1009
Weber, BE, Kapoor, WN. Evaluation and outcomes of patients with palpitations. Am J Med. 1996;100:138.
Last reviewed June 2008 by ]]>Michael J. Fucci, DO]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.